Thiamin Deficiency as a Cause of Persistent Hyperlactatemia in a Parenteral Nutrition–Dependent Patient

Yong Sing Da Silva, Christopher M. Horvat, Cameron Dezfulian

Journal of Parenteral and Enteral Nutrition · 2014 · 13 citations · 10 references

Concepts

Abstract

BACKGROUND: Despite the demonstrated dangers of inadequate supplies of injectable multivitamins, periodic shortages of these crucial pharmaceuticals continue to occur in the developed world. This case report provides a recent example of the potential danger of rationing parenteral multivitamins in chronically parenteral nutrition (PN)-dependent patients in the setting of national supply shortages. METHOD AND RESULTS: Case report describing a chronically PN-dependent 21-year-old man who presented with signs and symptoms of septic shock to a pediatric intensive care unit at a university hospital. The patient demonstrated hyperlactatemia that persisted following hemodynamic stabilization, and he was determined to be severely deficient in thiamin despite thrice-weekly home multivitamin infusions, instead of daily due to national supply shortages. The patient's hyperlactatemia rapidly resolved following thiamine supplementation. CONCLUSION: Physicians must be vigilant for potentially life-threatening nutrition deficiencies, as illustrated in this case of thiamine insufficiency, in PN-dependent children and adults in the setting of nationwide limitations in multivitamin supply.

References

10